Any out there on meds that make you gain weight?

i just found out today that the new meds I am on makes me gain weight, this after trying for 6 months to find options that won't make you gain. I wouldn't have noticed anything if not for the fact that I have been doing everything right and still gained half a kg. A little background on me, I have been on meds that made me gain weight for 2 years but I didn't know, I just blamed it on my bad diet, now that I think after I had periods when I would hardly eat anything and would still gain. I tried a couple of time to lose weight by being very active and fixing my diet, but nothing worked. This is the first time I have really tried to lose weight and not given up. I am a 21 year old med student and live abroad :) I really want to make some friends here so feel free to add me :)
«13456710

Replies

  • I was wondering the same thing ! Haha
  • Timorous_Beastie
    Timorous_Beastie Posts: 595 Member
    There will be people who say they don't, but when my weight shot up 10 pounds in three weeks, while logging my food, after a steroid injection for my back injury, I'm inclined to say "yes." :neutral_face:
  • megansmcguire
    megansmcguire Posts: 10 Member
    I'm on geodon and depykote, both of which are associated with weight gain, and on a different combination of related drugs last year I gained 30 lbs. I'm starting to take it off, but I'm about to do a course of steroids, which also cause weight gain, and I'm feeling a little less optimistic.
  • missiontofitness
    missiontofitness Posts: 4,074 Member
    Medicine itself does not cause weight gain; they do not have 3,500+ calories crammed into them to pack on the pounds. Side effects can include appetite changes (like not feeling hungry, or feeling ravenous), water retention, ect.

    I've been on birth control for a while, and weight gain can occur on these. I've always been able to maintain or lose easily on these; once I started tracking my intake (weighing my food, not just eyeballing and using measuring cups), I could keep my weight in check.

    I would discuss your medicines with your doctor, and see if there are any specific changes you can make to your intake to help curb the gain.
  • Hily what meds are you n?
  • On
  • fevrale
    fevrale Posts: 170 Member
    I was on a medication that made me insatiably hungry. I gained 60 pounds in about 6 months. I'm trying to lose that weight now. I'm still on a similar medication but one without the side effect of constant hunger.
  • redhead_che
    redhead_che Posts: 292 Member
    i'm with the poster above. certain medications like those for depression, anxiety, etc etc are designed to change brain chemicals. one who previously didn't mindless eat now can because all the chemicals are a'changin. When I think about my experience, I know the increased appetite/lack of "control" over my eating happened slowly. It wasn't like I took one pill and was running to the kitchen pantry. Just be mindful and stop it before you get to 30lbs later like I did :P
  • LAWoman72
    LAWoman72 Posts: 2,846 Member
    I too am wondering what medication the OP is on.

    I gained quite a bit of weight with various antidepressants, but I can relate it directly to insatiable hunger and therefore, tons of calories.
  • RodaRose
    RodaRose Posts: 9,574 Member
    Meds can cause weight gain in ways that researchers have only recently begun to study.
  • missiontofitness
    missiontofitness Posts: 4,074 Member
    RodaRose wrote: »
    Meds can cause weight gain in ways that researchers have only recently begun to study.

    Sure they do. Due to affecting appetite, and causing people to retain water (giving an artificial gain on the scale that isn't fat gain).

    Are pills filled with calories that put someone in a surplus?
  • neveragain84
    neveragain84 Posts: 537 Member
    fevrale wrote: »
    I was on a medication that made me insatiably hungry. I gained 60 pounds in about 6 months. I'm trying to lose that weight now. I'm still on a similar medication but one without the side effect of constant hunger.

    This. I was on Prednisone for 2 years and hated it. I was always hungry. It definitely contributed towards my weight gain. Luckily, I got off of it and the insatiable appetite ended.

  • Hily93
    Hily93 Posts: 65 Member
    mkiswani82 wrote: »
    Hily what meds are you n?

    I'm on antidepressants. I gained a lot of weight even though I hardly ate anything for days.. I was really active during these periods as well, so I can't really say that my body was storing everything as fat. I needed all the energy I got in me.
  • Hily93
    Hily93 Posts: 65 Member
    RodaRose wrote: »
    Meds can cause weight gain in ways that researchers have only recently begun to study.

    Sure they do. Due to affecting appetite, and causing people to retain water (giving an artificial gain on the scale that isn't fat gain).

    Are pills filled with calories that put someone in a surplus?

    You can gain weight while on certain meds. There has been research proving that people on certain drugs gain a significant amount of weight during the first year or 6 months of using the drug. These researches are made on thousands of people out there, you can't draw the conclusion that all of them are on a bad diet.
    In my case, I was on a bad diet, but at the same time I didn't eat nearly as much as I should because I had no appetite and I walk ALOT and back then I used to live on the 6th floor with no elevator, and I lived in a 2 storied apartment. I was running up and down those stairs all day.
  • Hily93
    Hily93 Posts: 65 Member
    fevrale wrote: »
    I was on a medication that made me insatiably hungry. I gained 60 pounds in about 6 months. I'm trying to lose that weight now. I'm still on a similar medication but one without the side effect of constant hunger.

    This. I was on Prednisone for 2 years and hated it. I was always hungry. It definitely contributed towards my weight gain. Luckily, I got off of it and the insatiable appetite ended.

    I was put on meds that would increase my appetite, my doc said that it would be the worst side effect, but that I needed that since I hardly eat. But all I got was weight gain and no appetite. After I changed doc I found out the drug makes you gain weight and should never be given to a overweight person. I was already a bit overweight(size M) since the only thing I would eat a day would be sugary stuff, and due to misdiagnosed asthma I was forbidden to exercise. In the last 2 years I have gone from size S/M to size L/XL. :neutral_face:
  • Liftng4Lis
    Liftng4Lis Posts: 15,151 Member
    Medications can increase the appetite. Eating too much makes you gain weight.
  • 6 years ago I went on Paxil. Was on it for 4 years then got put on Lexapro. I went from 140 to 205 and sometimes would get up to 220. Was never really over weight prior to these meds. I feel that while the meds help me to not be so moody they have caused me to feel more depressed about my experience. I have exercised with no luck. I hate these meds but people around me suffer if I am not on them but I feel I am suffering on them.

    I have been to a few different doctors and no help. So in response to your post....yes, these meds can make you more hungry and cause you to gain weight and make you feel bad about your self image in the end.